Most people with JRA have a love and hate relationship with Prednisone. These small innocent looking pills can work quickly and effectively to reduce joint pain and inflammation but have a slew of unpleasant, annoying side effects. Personally, the biggest and most severe side effect of Prednisone is that it can raise intraocular eye pressure after an extended period of time. I have been battling with glaucoma for the past 7 years as a result of my Uveitis eye disease, and always need to keep a watchful "eye" (pun intended!) on my eye pressures. However, on some occasions I have needed Prednisone to help bridge the gap as we were waiting for treatments to work or to just get over the hump of a flare. There was a period in college when I was on Prednisone for a few months and every time I look at pictures of myself from that period, I can immediately tell what my JRA disease activity was based on the "moon face" in my pictures, In fact this "moon face" became so common, that after having my wisdom teeth removed, some relatives thought my JRA was flaring and it was Prednisone causing my cartoon like swollen cheeks! My third least favorite side effect of Prednisone is the "munchies" or extreme increased appetite I get while taking it. I already constantly crave sweets and have been trying to cut back on processed foods and dairy as much as possible, I know this will be much more challenging when the munchies set in!
I bring all of this up because my knees have been slightly achier than usual the past few weeks. My rheumatologist suggested a short treatment of Prednisone to tie me over for the next month, with the hopes that the Enbrel will be in full effect by then. Personally, I am still in denial over the achiness of my knees and am hoping it is just the changing weather that is causing me pain. However, I understand that active disease is not good for my pre-pregnancy planning as well and Prednisone is one of the few medicines that has been studied and is generally safe during Pregnancy. Therefore I am going to give it one more week to see how my knees feel before diving into my love/hate relationship with Prednisone once more.